Posted 5/19/2006 11:46 AM (GMT -6)
MBTH, look up "antibiotic-associated colitis" online. While most people return to normal after taking antibiotics (I think something like 10% of all people get diarrhea while on them), some people do not return to normal. The antibiotics kill off the bacteria in the intestines, good and bad alike, and some people just don't rebuild the good bacteria in their guts or they get overwhelmed by bad bacteria. One of the bad bacterias that can take over after a round of antibiotics (and is especially easy to catch via toliet seats in hospitals and nursing homes, and, I suspect, pharmacies as well), is called c. difficile. They can test for it via a stool sample. There's also supposed to be breath analyzer test that will show an overabundance of bacteria in the guts.
In most cases, colitis (caused by antibiotics or something else), is usually treated with antibiotics because they kill off the bad bacteria. However, your b-i-l should also look into taking probiotics during that time and for a couple of weeks afterwards (the most recognizable type being acidophilus), to make sure he repopulates his guts with the good stuff. A lot of doctors now are getting swtiched on to probiotics and prescribe them to patients whenever they put them on antiobiotics; inital studies show a both a decrease in diarrhea cases and a reduction of severity while on the probiotics and antibiotics together.
Bad bacteria, especially c. difficile, can be hard to get rid of and sometimes takes multiple rounds of antibiotics. There's a good chance, though, that taking the probiotics during and for some weeks after a round of antibiotics will shift the balance of good bacteria in the gut and keep the person from needing additional rounds of antibiotics.
He can always try just taking the probiotics and see if that helps him. If his problem is bad bacteria, it'd work faster in conjunction with antibiotics, but if he just wants to venture out on his own, just take the probiotics. They're good for everyone, so it does no harm to take them even if his problem isn't caused by bad bacteria; they just won't help much if any.
Of course he should see the G.I. and have a scope to rule out anything more serious and see what that dr. thinks, but, unfortunately, once you are given a clean bill of health on the colonoscopy, doctors have a tendency to shrug, tell you it's IBS and then push you out the door. If that happens, by all means try the probiotics; it's better than trying nothing at all.
He can also try taking Caltrate 600 w/vitamin D for diarrhea. The calcium formula in that brand soaks up excess water in the digestive tract and can help regulate people with too much water (i.e. diarrhea). There is also some evidence that calcium can help soothes minor irritations and inflammations in the intestines which can be caused by too much bile, diarrhea, food allergies (something he should look into getting tested for, especially if the probitiocs don't do anything), and even bad bacteria. There are a number of us on here who get great relief from calcium and others who have gotten much better from the probiotics. Once a doctor has cleared you of anything worse than IBS, then it tends to be just a matter of experimenting with things to see if they work.